I’m having a hard time putting up with all of the, excuse me, bitching. He’s been thru 3 weeks of chemo with 3 more months to start. I can’t do anything right and I’m really getting tired of it. Yeah, I know he doesn’t feel good but damn, is that a license to complain about everything? Everything is a crisis. I really don’t know how long I can take the bitching without snapping. Help anyone?
Maggie, please join our Caregiver Support Community. There is a link to it in the communities list in the right hand column of the main page.
Hi Maggie, I’m going to jump out on a limb here and guess that your husband is on dexamethasone along with his chemotherapy. If so, a lot of his mood swings may be caused by the dex and that would be something to discuss with his doctor. I have known several caregivers that feel exactly like you do right now. I have been a caregiver myself so I do understand what you’re going through. But flip that around and think of how scared he is at the moment, and since most men aren’t good with expressing their feelings, they can tend to lash out, and unfortunately, you are the most convenient person to lash out at. you have done the right thing by sharing your frustrations with those that are on this board. When you feel the need to lash back, so to speak, come to us instead of lashing out at someone dealing with the side effects of a medicine. If it is the dex, he truly can’t help it. Talk to his doctor and see if the dose could be reduced a little bit. as a caregiver, you must remember to take care of your own health first. If you are getting to be in a constant state of turmoil thats going to wear on your health as well. When my own husband was battling cancer I asked his oncologist for suggestions on what would help me. He had his nurse bring me a sample bottle of Zoloft and I gladly took them. They did help mellow things out for me, and we got through it. Next month we will be celebrating our 32nd anniversary. Hang in there and try not to strangle him.
Thanks Paula. That helps. And he is on dex.
Maggie do talk to his doctor about it. They might be able to reduce the dose but they may also said no, that he needs to stay on that amount, but it’s worth asking about.
Yes, do talk to his doctor. I took dexamethasone for 6 years. Because of my complaint of feeling somewhat lousy every day, my hematologist had me alter how I took the doses. Instead of taking it every day, I took a week's worth in one day. I found that two days later I would feel like I was coming down with the flu. So I timed the dosing so that my "bad" day would fall on Sunday. So every Sunday I would just plan to stay home and not feel so good. I usually just curled up in my recliner with the tv on. This worked for me. I was able to continue at my Monday through Friday job. But only try this technique if you have talked to your physician about it and he/she recommends trying it.
Just wondering how things are going and if you are doing ok? Have you two been able to talk to the doctor about lowering the dose of Dex? Just remember that we are here for you too!
Yes, Dexamethasone can make people IMPOSSIBLE! So, for me, coping meant sometimes going somewhere where I could just let my frustrations as a caregiver out. One time, I went into the parking deck in the garage of our apartment in Boston, sat in my car with the radio up LOUD, and just screamed out my frustration. I can't even begin to describe out oddly cathartic it was...I never did think of taking my husband's ativan...would have maybe been more effective. But...the frustrations are challenging for the caregiver too. Don't feel bad about being frustrated by the irascible behavior of the patient. It is normal. You are trying to help, and sometimes nothing you can do will work. So...find an outlet...even if it's just a few minutes. A punching bag, a walk, a cup of coffee, get your hair done...anything to take a few minutes away. And...keep repeating to yourself, this won't go on forever. I see you posted end of February so maybe this has gotten better already.
For me, the dex caused sleep issues. Without proper sleep, I am very grouchy. My spouse learned I was on the dex and kept his distance. We needed to keep reminding each other, this is the dex. Just don't get in the cage with the lion!
I suggest some relaxing activities for you, such as meditation, yoga, massage, and just some space away.
I am new here. Hang in there. The support person is SO important. I had the dex 'only' six months, and then went on maintenance with NO DEX.
Acekeyr (one year survivor AL AMY)